USMLE Step 3 - Question 47

A 82 year old male with a history of hypertension and coronary artery disease presents with generalized fatigue. His medications include metoprolol, amlodipine, aspirin and simvastatin. His temperature is 37.0, blood pressure 100/60, heart rate 50, respirations 20, and oxygen saturation 95% on room air. Physical examination is normal except for a slow heart rate. Laboratory studies are normal. His ECG is below (strip only). Which of the following is the most appropriate course of action?

Step2-Q47-PIC1

A. Discontinue metoprolol

B. Administer atropine

C. Pacemaker implantation

D. Observation

The ECG shows 2:1 AV block meaning every second P wave is not conducted through the AV node to the venricles to produce a QRS complex. This could potentially be second degree type I (Wenkebach) or second degree type II AV nodal block since the block is happening so fast (every second beat) that we do not get to see if the PR interval was going to prolong. Considering that the QRS complex is wide (indicating conduction disease in the right or left bundle) and the patient is symptomatic, this is most likely second degree type II AV block. This indicates that there is significant AV nodal disease that is not reversible, thus a permanent pacemaker will be needed, especially given the patients generalized fatigue which may be related to bradycardia. Second degree type II AV block indicates conduction disease just below the AV node itself (in the His Purkinje system). Remember that the AV node is subject to sympathetic and parasympathetic inputs, however the His Purkinje system is not, thus discontinuing the metoprolol will have no effect and neither will atropine.